Alert archive / Arkansas / Tornado Warnings in 2009

Tornado Warning 29, NWS Memphis, TN

June 9, 2009Clay County, Arkansas

NWS Memphis, TN issued this tornado warning at Jun 9, 2009, 9:23 PM CDT for Clay County, Arkansas. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 9, 2009, 9:23 PM CDT (02:23 UTC)
Expired
Jun 9, 2009, 9:50 PM CDT
In force
27 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon

County Clay County, AR

The radar

The Memphis radar (KNQA), 118 km from the middle of the area, began a volume at 02:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 9, 9:26 PM CDTHAIL 0.88St. Francis, AR

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 9, 7:56 PM CDTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 2.4 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2009-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1598 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2009-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1598 J/kg
Mixed-layer CIN
-122 J/kg
Mixed-layer LCL
1271 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.2
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KMEG 100223
TORMEG
ARC021-100315-
/O.NEW.KMEG.TO.W.0029.090610T0223Z-090610T0315Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
923 PM CDT TUE JUN 9 2009

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* TORNADO WARNING FOR...
  CLAY COUNTY IN EASTERN ARKANSAS...

* UNTIL 1015 PM CDT

* AT 923 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING A TORNADO NEAR MCDOUGAL...OR 8 MILES
  NORTHEAST OF CORNING...MOVING EAST AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
  INCLUDE POLLARD...GREENWAY AND ST. FRANCIS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.THE SAFEST PLACE TO BE DURING A TORNADO IS IN A STORM SHELTER. IF NO
STORM SHELTER IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

LAT...LON 3650 9016 3646 9014 3645 9012 3641 9012
      3640 9007 3628 9007 3619 9018 3621 9028
      3623 9032 3626 9032 3626 9037 3642 9062
      3651 9059
TIME...MOT...LOC 0223Z 286DEG 17KT 3647 9046

$$
2 follow-up statements
000 
WWUS54 KMEG 100233
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
933 PM CDT TUE JUN 9 2009

ARC021-100315-
/O.CON.KMEG.TO.W.0029.000000T0000Z-090610T0315Z/
CLAY AR-
933 PM CDT TUE JUN 9 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT FOR CLAY
COUNTY...

AT 932 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR HICKORIA...OR 9
MILES EAST OF CORNING...MOVING SOUTHEAST AT 25 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
INCLUDE POLLARD...GREENWAY AND ST. FRANCIS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A STORM SHELTER. IF NO 
STORM SHELTER IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE 
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE 
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM 
WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

.A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT FOR THE ALERT
AREA.

&&

LAT...LON 3650 9016 3646 9014 3645 9012 3641 9012
      3640 9007 3628 9007 3619 9018 3621 9028
      3623 9032 3626 9032 3626 9037 3642 9062
      3651 9059
TIME...MOT...LOC 0233Z 296DEG 23KT 3640 9042

$$
000 
WWUS54 KMEG 100250
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
950 PM CDT TUE JUN 9 2009

ARC021-100300-
/O.CAN.KMEG.TO.W.0029.000000T0000Z-090610T0315Z/
CLAY AR-
950 PM CDT TUE JUN 9 2009

...THE TORNADO WARNING FOR CLAY COUNTY IS CANCELLED...

AT 950 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED AND NO LONGER 
POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE 
TORNADO WARNING IS CANCELLED.

.A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT FOR THE ALERT
AREA.

LAT...LON 3650 9016 3646 9014 3645 9012 3641 9012
      3640 9007 3628 9007 3619 9018 3621 9028
      3623 9032 3626 9032 3626 9037 3642 9062
      3651 9059
TIME...MOT...LOC 0250Z 296DEG 23KT 3635 9030

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this tornado warning went out at Jun 9, 8:44 PM CDT, 39 minutes earlier.

Area forecast discussion, Jun 9, 8:44 PM CDT, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
844 PM CDT TUE JUN 9 2009

.UPDATE...

ADDED SEVERE WORDING IN NEW SEVERE THUNDERSTORM WATCH AREA OVER
NE AR AND MO BOOTHEEL. INCREASED RAIN CHANCES TONIGHT NORTH OF A
POCAHONTAS AR TO PARIS TN LINE. WILL ADJUST SKY COVER AS WELL.

&&

.DISCUSSION...

A FEW STRONG/SEVERE STORMS WITH LARGE HAIL AND DAMAGING WINDS
POSSIBLE NORTH OF A POCAHONTAS TO BLYTHEVILLE AR TO PARIS TN LINE
FOR AT LEAST THROUGH MIDNIGHT CDT.

CURRENTLY MONITORING A FEW STRONG/SEVERE THUNDERSTORMS NEAR THE
MO/AR BORDER THAT ARE SLOWLY MOVING EAST SOUTHEAST. NEW SEVERE
THUNDERSTORM WATCH IS IN EFFECT FOR NE AR AND MO BOOTHEEL WHERE
SEVERE STORMS CAPABLE OF LARGE HAIL UP TO THE SIZE OF HALF DOLLARS
AND DAMAGING WINDS OF 60 MPH MAY BE POSSIBLE. THE AIR IS VERY
UNSTABLE WITH LIFTED INDICES -6 TO -8 AND MUCAPES 3000-4000 J/KG.
COMBINED WITH STEEP LAPSE RATES...0-6 KM SHEAR 40-50 KTS...AND
ABUNDANT MID LEVEL DRY AIR AT 700 MB...UPDRAFTS AND DOWNDRAFTS
WILL BE ENHANCED. LOCALLY HEAVY RAINFALL AND FLOODING MAY OCCUR AS
WELL WITH 1 TO 3 INCHES POSSIBLE IN 1 TO 2 HOURS. IF STORMS HANG
ON...ANOTHER SEVERE THUNDERSTORM WATCH MAY BE POSSIBLE IN FAR NW
TN ALONG THE KY BORDER...BUT CONFIDENCE OF THIS OCCURRING REMAINS
FAIRLY LOW AT THIS TIME.

THE BIG QUESTION IS HOW WILL STORMS EVOLVE FOR THE REST OF TONIGHT
ACROSS AREAS NE AR...MO BOOTHEEL...AND NW TN. BASED ON LATEST
RUC13 ANALYSIS AND RADAR TRENDS...DO NOT THINK THE STORMS WILL
PUSH TOO FAR SOUTH WITH STRONG CAP OCCURRING...MAINLY STAY
CONFINED NEAR THE MO/AR AND KY/TN BORDERS THROUGH THE NIGHT.
LATEST MODELS HINT AT THE CAP GETTING STRONGER OVER MUCH OF THE
AREA...EXCEPT FOR PERHAPS NW TN...SO LOCATIONS NORTHEAST OF A
DYERSBURG TO HUNTINGDON TN LINE MAY EXPERIENCE STRONG TO SEVERE
STORMS AFTER MIDNIGHT CDT.

AREAS SOUTH OF A JONESBORO AR TO HUNTINGDON TN...INCLUDING
MEMPHIS...JACKSON...AND TUPELO ARE EXPECTED TO REMAIN RAINFREE
AND CAPPED FOR THE REST OF TONIGHT.

WILL KEEP UPDATING THROUGH THE EVENING HOURS.

MBS

&&

.PREV DISCUSSION...

/ISSUED 319 PM CDT TUE JUN 9 2009/

DISCUSSION...

CURRENTLY...A STATIONARY FRONT IS LOCATED FROM SOUTHERN MISSOURI
INTO WESTERN KENTUCKY THIS AFTERNOON. ACROSS THE MID SOUTH THE
UPPER RIDGE APPEARS TO BE RE-STRENGTHENING SOME AND SKIES ARE PARTLY
SUNNY WITH TEMPS APPROACHING 90 DEGREES AND MUGGY DEWPOINTS
RANGING FROM THE MID 60S TO AROUND 70 DEGREES.

THIS EVENING AND TONIGHT....THUNDERSTORMS HAVE DEVELOPED ALONG THE
FRONT ACROSS WESTERN KANSAS AND CENTRAL/SOUTH CENTRAL MISSOURI.
THE FRONT WILL BEGIN TO LIFT SLOWLY NORTH AS THE UPPER RIDGE
REMAINS OVER THE MID SOUTH AND MOST OF THIS CONVECTIVE ACTIVITY
SHOULD REMAIN NORTH OF THE MID SOUTH TONIGHT. HOWEVER AIRMASS
ACROSS THE REGION IS VERY UNSTABLE WITH SBCAPES AROUND 3000 J/KG
AND LIFTED INDEX VALUES AROUND -8C. CANNOT RULE OUT SOME ISOLD
DEVELOPMENT ACROSS THE NORTHERN TIER OF THE MID SOUTH INVOF THE
FRONT WHERE THE CAP IS A LITTLE WEAKER. ANYTHING THAT IS ABLE TO
DEVELOP COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS.
THE SOUTHERN TWO THIRDS OF THE MID SOUTH...SOUTH OF ABOUT A
JONESBORO ARKANSAS TO HUNTINGDON TENNESSEE LINE SHOULD BE RAIN
FREE. EXPECT ANOTHER MILD NIGHT WITH LOWS IN THE LOWER 70S.

WEDNESDAY...UPPER RIDGE REMAINS OVER THE AREA IN THE MORNING AND
STARTS TO WEAKEN SLIGHTLY IN THE AFTERNOON. THE FRONT WILL BE
LOCATED WELL NORTH OF THE MID SOUTH AND MOST OF THE SHOWERS AND
THUNDERSTORMS WILL ALSO REMAIN TO THE NORTH. WILL CONTINUE WITH
CHANCE POPS NORTH AND DRY SOUTH. AIRMASS WILL BECOME VERY UNSTABLE
IN THE AFTERNOON ONCE AGAIN SO A FEW SEVERE STORMS COULD OCCUR
ACROSS THE NORTHERN TIER.

WEDNESDAY NIGHT AND THURSDAY...UPPER RIDGE CONTINUES TO SLOWLY
WEAKEN AS THE FRONT BEGINS TO DROP SOUTH INTO THE AREA AND
INTERACTS WITH THE MOIST AND UNSTABLE AIRMASS IN PLACE. AS A RESULT
THIS TIME PERIOD STANDS THE BEST CHANCE FOR RAIN...AT LEAST IN THE
SHORT TERM. WILL GO WITH HIGH CHANCE/LIKELY POPS. CANNOT RULE OUT
A FEW SEVERE STORMS DURING THIS TIME FRAME AS AIRMASS WILL
CONTINUE TO BE QUITE MOIST AND UNSTABLE.

THURSDAY NIGHT AND FRIDAY...FRONT REMAINS STALLED ACROSS THE AREA
WITH THE POTENTIAL FOR ADDITIONAL CONVECTIVE DEVELOPMENT. WILL
CONTINUE CHANCE POPS.

FRIDAY NIGHT AND SATURDAY...MEDIUM RANGE MODELS IN SOME
DISAGREEMENT DURING THIS PERIOD. ECMWF PUSHES THE FRONT THROUGH
THE REGION WHILE GFS KEEPS IT OVER THE AREA. WILL LEAN TOWARD THE
GFS AND GO WITH SLIGHT CHANCE/CHANCE POPS SINCE THIS MODEL HAS
BEEN CONSISTENT AND SINCE IT MAKES SENSE CONSIDERING THE SYNOPTIC
PATTERN.

SUNDAY THROUGH TUESDAY...FRONT STILL IN THE VICINITY SO WILL KEEP
SLIGHT CHANCE/CHANCE POPS GOING SUNDAY AND PART OF MONDAY. FRONT WILL
FINALLY LIFT BACK NORTH AS A WARM FRONT AS THE UPPER RIDGE STARTS
TO REBUILD ACROSS THE REGION. IT LOOKS LIKE INCREASINGLY HOT AND
HUMID WEATHER WILL BE ON TAP NEXT WEEK.

SJM

.AVIATION...

VFR CONDITIONS EXPECTED TO CONTINUE AT TAF SITES THROUGH THE
00Z TAF PERIOD. SOUTH/SOUTHWEST WINDS EXPECTED TO WEAKEN TO
AROUND 4 KTS OR LESS TONIGHT AND INCREASE TO AROUND 8-11 KTS AFTER
15Z. INCLUDED VCTS IN MEM/MKL/JBR TAFS AFTER 18Z AS 700 MB CAPPING
INVERSION IS EXPECTED TO WEAKEN AND DAYTIME INSTABILITY PRODUCES
ISOLATED/SCATTERED SHOWERS/THUNDERSTORMS. WILL NOT MENTION TEMPO
GROUPS DUE TO COVERAGE/TIMING UNCERTAINTY.

CJC

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  74  92  74  88 /  10  20  50  60
MKL  70  89  70  85 /  10  30  50  60
JBR  71  89  71  85 /  30  30  70  60
TUP  70  92  71  89 /  10  10  20  40

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Jun 9, 3:22 PM CDT, 6 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
322 PM CDT TUE JUN 9 2009

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-101130-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
322 PM CDT TUE JUN 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS EVENING AND TONIGHT

THERE IS SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF
NORTHEAST ARKANSAS...THE MISSOURI BOOTHEEL...AND NORTHWEST TENNESSEE
THIS EVENING AND TONIGHT. THE AREA AFFECTED IS GENERALLY ALONG AND
NORTH OF A LINE FROM JONESBORO ARKANSAS TO HUNTINGDON TENNESSEE.

LARGE HAIL UP TO THE SIZE OF QUARTERS...DAMAGING WINDS OF
60 MPH...AND LOCALLY HEAVY RAINFALL OF 1 TO 2 INCHES ARE POSSIBLE
IN THE SLIGHT RISK AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS NORTHEAST
ARKANSAS...THE MISSOURI BOOTHEEL...AND WEST TENNESSEE ON WEDNESDAY
AND AGAIN ON THURSDAY ACROSS THE ENTIRE MIDSOUTH. DAMAGING
WINDS...LARGE HAIL...AND LOCALLY HEAVY RAINFALL ARE POSSIBLE ON
BOTH DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND TONIGHT FOR
LOCATIONS IN THE SLIGHT RISK AREA INCLUDING NORTHEAST ARKANSAS...THE
MISSOURI BOOTHEEL...AND NORTHWEST TENNESSEE. SPOTTER ACTIVATION MAY
BE NEEDED AGAIN ON WEDNESDAY AND THURSDAY FOR PORTIONS OF THE
MIDSOUTH.

SJM

In the hours before

Special weather statement, Jun 9, 8:38 PM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
838 PM CDT TUE JUN 9 2009

ARZ009-MOZ113-100200-
CLAY AR-DUNKLIN MO-
838 PM CDT TUE JUN 9 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  NORTH CENTRAL CLAY COUNTY IN EASTERN ARKANSAS...
  NORTHEASTERN DUNKLIN COUNTY IN SOUTHEAST MISSOURI...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL WAS LOCATED 3
MILES NORTHWEST OF CHALK BLUFF NATURAL AREA AT 838 PM CDT...MOVING
EAST AT 20 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN CLAY AND DUNKLIN COUNTIES...INCLUDING LOCATIONS NEAR
CAMPBELL...CHALK BLUFF NATURAL AREA AND MALDEN...SHOULD MONITOR THIS
STORM CLOSELY.

.A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT FOR THE ALERT
AREA.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 9:02 PM CDTSevere Thunderstorm WarningMEGClay43 min
Jun 9, 10:03 PM CDTFlash Flood WarningMEGClay63 min

Nearby

Tornado Warnings in Arkansas, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.